Heart Surgery Teeth Removal

I just had open heart surgery post 3 mths. I have 9 teeth that need to be removed. I am on warifan due to replacment of a Mitral valve its mechanical and had a CABG. I need dentures and some of my teeth are only root tips. These teeth are really causing me alot of problems. So what would a dentist reccomend.
Sarah KeyAsked:
Who is Participating?
 
BillDLCommented:
Hello Sarah.

Firstly, I think you will be lucky to find more than one dentist or dental technician among the members here.  I do remember a dentist asking a technical question about computing several years ago, but I doubt whether I could find that person again and attract his or her attention to your question.  On that basis, I am only answering from the perspective of somebody who is not a dentist but has a relative who has been on Warfarin for many years.

As you will be well aware the test used to monitor the effects of Warfarin is the International Normalised Ratio, or INR.   It checks how long it takes for your blood to clot.  The higher the INR, the longer it will take blood to clot (and the higher the risk of bleeding).  You will obviously have to either stop or reduce your Warfarin medication before visiting the dentist where there is a likelihood that the procedure will cause bleeding, even very slight bleeding.  You will then have to have INR tests until the reading falls below a certain reading.   Some dentists are more experienced in dealing with Warfarin patients than others, and they will most likely be able to tell you what your INR reading must be before they carry out any procedures in your mouth.  This reading normally must be valid no more than 72 hours before the procedure.  Different dentists may require different maximum readings.

A very rough guideline is that your INR must be below 4.0, but I know of one dentist who asked for the reading to be no higher than 3.0.

If there is any perceived danger with you having to reduce your Warfarin medication to reduce your INR reading, then you MUST speak to an expert at the anticoagulent clinic whose job it is to monitor you regularly.  There MAY be some other temporary medication that could be used.

You probably already know this, but it is worth reiterating.  Vitamin K helps your blood clot and works against Warfarin. The more vitamin K-rich foods you eat, the lower the levels of Warfarin in your body.  This means your INR will be lower, and you will be more likely to form a blood clot.  Foods that are typically high in vitamin K are the green leafy vegetables like spinach and kale, but there are quite a few others that you can research.
4
 
☠ MASQ ☠Commented:
It's shouldn't be an issue but some dentists may be reluctant to help.  The bypass graft isn't an issue but the Warfarin and replacement valve may be.

As Bill says current guidance is an INR less than 4 which should be fine for you as the target range for mitral valve replacment is 2.5 to 3.5 (again as Bill notes some general dentists are less happy about removing teeth/roots with INRs over 3, so your Warfarin shouldn't need adjustment but your dentist will want an INR result taken less than 48hrs before the extractions.

You/your dentist may need to talk to your cardiologist about the potential risk of endocarditis (an infection of the lining of your heart) which you'll be theoretically at higher risk of post mitral valvotomy.  There are differing thoughts on how the risk is managed across the world but all the specialist societies would consder you to be in a higher risk group post surgery, at simplest it just means taking antibiotic medicine prior to treatment.  

There are a variety of minor complications which depend on the amount of teeth where they are and how much is left and also on your health and any other conditions or medications you may be taking so you'll really need to talk to your dentist about the detail.

Unless you are particulalry anxious about dental treatment or some extractions are going to be especially tricky this can be done with simple local ananesthetic ("novacaine") you might need some stitches in your gum afterwards to reduce any bleeding complication due to the Warfarin.
0
 
BillDLCommented:
Thank you Masq
0
Question has a verified solution.

Are you are experiencing a similar issue? Get a personalized answer when you ask a related question.

Have a better answer? Share it in a comment.

All Courses

From novice to tech pro — start learning today.